Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
136 Doctors are Online

What are the withdrawal effects of zoloft and how are they prevented ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Question
I tried to wean myself of Zoloft and had panic attacks and high anxiety. I went back on the Zoloft but I am still having the withdrawl symptoms 10 days later. The tiger in my chest is gone but I feel like I am caught in the fight-or-flight mode and my body is over producing adreniline - my palms and the bottom of my feet are sweating a lot. What is happening and how can I fix it?
Posted Tue, 8 May 2012 in Medicines and Side Effects
 
 
Answered by Dr. Jasvinder Singh 30 minutes later
Hello XXXXXXX

Thanks for posting your query.

What you are having are the withdrawal effects of Zoloft.

Abrupt stoppage of this drug may cause dysphoric mood, irritability, agitation, dizziness, sensory disturbances (e.g. paresthesias such as electric shock sensations), anxiety, confusion, headache and lethargy. The dose has to be tapered off gradually under a medical supervision.

First, you should talk to your doctor and get the dose tapered off; as sometimes after abrupt start the dose may need adjustment and a lower dose may need to be prescribed.

Increased sweating is an autonomic side effect of this drug and since you have started it again after abrupt stopping, your dose should be monitored and lowered. In addition, to prevent sweating, wear cotton clothes for proper ventilation, take baths with cold water, drink plenty of water and try to keep the room temperature at a lower level. Quit smoking, eliminate alcohol and reduce stress levels.

This effect will go away slowly after the dose of Zoloft is lowered and regularized.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you a good health.

Regards
Above answer was peer-reviewed by
 
Follow-up: What are the withdrawal effects of zoloft and how are they prevented ? 2 hours later
Why does the dose have to be lowered? It is the dose I have been on for the past 7 years.
 
 
Answered by Dr. Jasvinder Singh 8 hours later
Hello XXXXXXX

Thanks for writing back.

As mentioned earlier, increased sweating is an autonomic side effect of the drug Zoloft and sometimes when you discontinue the drug and then start again, the dose may need adjustment.

It may have to be lowered and then tapered off carefully by your doctor. If the symptoms persist of worsen then the dose is further elevated or even a higher dose (then what you were taking earlier) may have to be given and then very gradual tapering over a period of time is to be done.

Zoloft can have serious side effects as withdrawal effects and hence it is better to get the dose adjusted from your doctor rather than doing it on your own.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you a good health.

Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor